Ethionamide: Unusual cause of hypothyroidism

Mallela, Ajay Raj and Koya, Rohini and Shivashankara, KN and Mohapatra, Aswini Kumar (2015) Ethionamide: Unusual cause of hypothyroidism. Journal of Clinical and Diagnostic Research, 9 (8). OD08-OD09. ISSN 0973-709X

[img] PDF
13531_CE(RA1)_F(T)_PF1(VSUAK)_PFA(AK)_PF2(PAG).pdf - Published Version
Restricted to Registered users only

Download (130kB) | Request a copy

Abstract

Multidrug-Resistant tuberculosis (MDR TB) is major health hazard to the people living in developing countries. As incidence rate of MDR TB has gone up, its therapy has become crucial. MDR TB therapy is known to cause multiple adverse effects however the data related to them is minimal. Hypothyroidism is one of the important adverse effects which usually manifests with vague symptoms and is frequently missed. We present a case of 24-year-old woman who was diagnosed to have MDR TB and started on ethionamide based regimen for same. After 6 months of therapy the patient had clinical symptoms suggestive of hypothyroidism, laboratory investigations confirmed it. As ethionamide is an integral component of MDR TB therapy it was continued and thyroxine replacement therapy was given with which she improved. Hypothyroidism completely resolved after 2 months of stoppage of MDR TB therapy suggesting the reversible aetiology of ethionamide.

Item Type: Article
Uncontrolled Keywords: Multidrug-resistant tuberculosis; thyroid stimulating hormone.
Subjects: Medicine > KMC Manipal > Medicine
Medicine > KMC Manipal > Pulmonary Medicine
Depositing User: KMC Library
Date Deposited: 24 Feb 2016 09:43
Last Modified: 24 Feb 2016 09:43
URI: http://eprints.manipal.edu/id/eprint/145397

Actions (login required)

View Item View Item